Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 72, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 3, 2017, 4:10 AM CDT for Greene County, Hale County, Marengo County, Alabama. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 3, 2017, 4:10 AM CDT (09:10 UTC)
- Expired
- Apr 3, 2017, 5:15 AM CDT
- In force
- 65 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Greene County, AL, Hale County, AL, Marengo County, AL
The radar
The Birmingham radar (KBMX), 116 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 5:13 AM CDT | TSTM WND DMG | Moundville, AL | TREE FELL ONTO VEHICLE IN MOUNDVILLE. REPORT RELAYED VIA SOCIAL MEDIA. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 63 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 9.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2582 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
312
WUUS54 KBMX 030910
SVRBMX
ALC063-065-091-031015-
/O.NEW.KBMX.SV.W.0072.170403T0910Z-170403T1015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
410 AM CDT MON APR 3 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Northern Marengo County in southwestern Alabama...
Greene County in west central Alabama...
Hale County in west central Alabama...
* Until 515 AM CDT
* At 410 AM CDT, severe thunderstorms were located along a line
extending from near Epes to Coatopa to 6 miles northwest of
Pennington, moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Demopolis, Eutaw, Greensboro, Linden, Jefferson, Moundville,
Forkland, Akron, Boligee, Epes, Newbern, Myrtlewood, Faunsdale,
Dayton, Walden Quarters, Thornhill, Arcola, Wedgeworth, Tishabee
and Greensboro Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3302 8783 3300 8742 3283 8742 3283 8747
3266 8747 3265 8753 3231 8752 3223 8801
3228 8802 3231 8793 3238 8804 3242 8804
3252 8784 3260 8790 3259 8806 3269 8804
3269 8812 3279 8806 3284 8818
TIME...MOT...LOC 0910Z 242DEG 44KT 3270 8822 3251 8809 3228 8811
HAIL...<.75IN
WIND...60MPH
$$
87/GRANTHAM3 follow-up statements
782
WWUS54 KBMX 030923 RRA
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
423 AM CDT MON APR 3 2017
ALC063-065-091-031015-
/O.CON.KBMX.SV.W.0072.000000T0000Z-170403T1015Z/
Marengo AL-Greene AL-Hale AL-
423 AM CDT MON APR 3 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR NORTHERN MARENGO...GREENE AND HALE COUNTIES...
At 423 AM CDT, severe thunderstorms were located along a line
extending from near Allison to near Thornhill to near Jefferson,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Demopolis, Eutaw, Greensboro, Linden, Jefferson, Moundville,
Forkland, Akron, Boligee, Epes, Newbern, Myrtlewood, Faunsdale,
Dayton, Walden Quarters, Thornhill, Arcola, Wedgeworth, Tishabee and
Greensboro Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3302 8783 3300 8742 3283 8742 3283 8747
3266 8747 3265 8753 3231 8752 3223 8801
3228 8802 3231 8793 3238 8804 3242 8804
3252 8784 3260 8790 3259 8806 3269 8804
3269 8812 3279 8806 3284 8818
TIME...MOT...LOC 0923Z 238DEG 42KT 3284 8806 3265 8793 3236 8795
HAIL...<.75IN
WIND...60MPH
$$
87/GRANTHAM458
WWUS54 KBMX 030941
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
441 AM CDT MON APR 3 2017
ALC063-065-091-031015-
/O.CON.KBMX.SV.W.0072.000000T0000Z-170403T1015Z/
Marengo AL-Greene AL-Hale AL-
441 AM CDT MON APR 3 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR NORTHEASTERN MARENGO...EASTERN GREENE AND HALE COUNTIES...
At 441 AM CDT, severe thunderstorms were located along a line
extending from near Eutaw to near Sawyerville to near Chickasaw State
Park, moving northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Demopolis, Eutaw, Greensboro, Linden, Jefferson, Moundville,
Forkland, Akron, Newbern, Faunsdale, Dayton, Walden Quarters,
Thornhill, Arcola, Wedgeworth, Greensboro Municipal Airport, Pin
Hook, Allison, Duffys Bend and Sawyerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3232 8752 3230 8756 3224 8793 3248 8793
3252 8784 3260 8790 3260 8793 3268 8793
3290 8806 3302 8783 3300 8742 3283 8742
3283 8747 3266 8747 3265 8753
TIME...MOT...LOC 0941Z 245DEG 29KT 3290 8792 3271 8779 3242 8781
HAIL...<.75IN
WIND...60MPH
$$
87/GRANTHAM318
WWUS54 KBMX 030957
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
457 AM CDT MON APR 3 2017
ALC063-065-091-031015-
/O.CON.KBMX.SV.W.0072.000000T0000Z-170403T1015Z/
Marengo AL-Greene AL-Hale AL-
457 AM CDT MON APR 3 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR NORTHEASTERN MARENGO...SOUTHEASTERN GREENE AND HALE COUNTIES...
At 457 AM CDT, severe thunderstorms were located along a line
extending from near Knoxville to near Sawyerville to near Dayton,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Demopolis, Greensboro, Linden, Moundville, Akron, Newbern, Faunsdale,
Dayton, Arcola, Wedgeworth, Greensboro Municipal Airport, Duffys
Bend, Sawyerville, Knoxville, Chickasaw State Park, Evansville,
Providence, Old Spring Hill, Gallion and Moundville Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3226 8781 3268 8777 3296 8788 3302 8780
3300 8742 3283 8742 3283 8747 3266 8747
3265 8753 3232 8752 3230 8756
TIME...MOT...LOC 0957Z 241DEG 30KT 3293 8780 3274 8767 3232 8768
HAIL...<.75IN
WIND...60MPH
$$
87/GRANTHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:24 AM CDT, 46 minutes earlier.
Area forecast discussion, Apr 3, 3:24 AM CDT, 46 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 324 AM CDT Mon Apr 3 2017 .SHORT TERM... Today through Wednesday. A QLCS is beginning to become more organized across southern Mississippi this morning, but the warm sector across Alabama is contaminated with showers and thunderstorms. The effects of evaporational cooling and cold pooling have created an effective warm front that will limit the northward extent of the severe weather risk associated with the QLCS as it moves across the southern half of the area this morning. The overall threat is also tempered by mid-level flow that is nearly parallel to the QLCS, which is not particularly favorable for bowing segments and fast forward progression. The best chance of damaging winds and brief tornadoes should remain along and south of Interstate 85. Isolated damaging winds cannot be totally ruled out farther north. The associated cold front with the today's system will become diffuse across the northern Gulf Tuesday night as a strong upper trough moves into the Plains. As the warm front moves inland, elevated supercell thunderstorms appear likely Wednesday morning with a potential for large hail and damaging winds. If any storms become surface based during the morning, tornadoes would also be possible. The evolution of this activity and additional convection during the late morning/early afternoon remains in question and will impact the nature of the severe weather threat for the afternoon and evening. Several models are quite aggressive with warm sector development through 18z Wednesday, which would cause the strongest low-level shear to become displaced across our South and East. I am not sold on this idea as of now for two reasons. An elevated mixed layer should be present, which argues for limited thunderstorm development. Also, the surface low should be well to our north across the Ohio Valley at 18z Wednesday along with the synoptic warm front. Arguing in favor of a contaminated warm sector is the presence of a subtropical jet streak, but is not particularly impressive. If the warm sector remains more free of convection, a more substantial area-wide risk would develop. With all of that said, the highest confidence in supercell storms capable of producing long-track tornadoes, large hail, and damaging winds is currently along and east of a line from Selma to Anniston. This threat could expand westward with time and will hinge on early day warm sector development. 87/Grantham .LONG TERM... Thursday through Sunday. Thursday through Sunday will be a fairly benign timeframe with high pressure taking control and bringing in some chilly air for this time of the year. Low temperatures on Friday and Saturday morning will be in the low 40s for most of the area, with a few upper 30s in the northeast and normally cooler spots. Some areas in the northeast may even drop into the mid 30s with a possible frosty start. This will continue to be monitored over the next several days and more details will be forthcoming but once this severe weather threat is over, you may want to make plans for outdoor vegetation and plants for the weekend. There will be a warming trend beginning Saturday afternoon that will continue into Sunday and Monday. The next chance of rain will be Monday morning with the next storm system, but there is still some timing issues with this system so expect many changes over the next few days. 16 && .AVIATION... 06Z TAF Discussion. Large area of rain and thunderstorms has (as of 0445z) pushed into the western portion of central Alabama, already affecting TCL, and soon to reach BHM and EET. 06z set of TAFs will need to significantly speed up the arrival, and/or lengthen the duration, of the lowered visibility and lower ceilings associated with this convection. With the computer models having such a hard time with the eastward progression with this system, forecast confidence in lower than usual (especially the farther east and south you go, since the rain is yet to arrive there). Everything is ultimately forecast to sweep out of here, and move off to the east, by 18z or so on Monday. We shall see. Subsidence in behind the large convective complex should result in clearing skies and VFR conditions once the rain does move out. /61/ && .FIRE WEATHER... Widespread showers and storms through the early afternoon today. This will be a heavy rain producer and will make most of the fuels fairly wet. Tuesday will see a brief return to drier conditions before another system brings rain and storms to the area on Wednesday. Dry again on Thursday and it will remain that way through the weekend. Critical fire weather conditions are not expected through the next 7 days. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 73 56 82 57 79 / 100 30 10 30 70 Anniston 73 57 82 59 78 / 100 30 10 40 70 Birmingham 77 58 84 61 80 / 100 20 0 40 70 Tuscaloosa 77 57 84 60 81 / 100 10 0 40 60 Calera 76 58 84 61 81 / 100 10 0 40 70 Auburn 76 59 82 63 76 / 100 30 0 40 80 Montgomery 77 60 86 63 81 / 100 10 0 50 80 Troy 75 60 85 63 78 / 100 20 0 50 80 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Apr 3, 3:44 AM CDT, 26 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 344 AM CDT Mon Apr 3 2017 ALZ011>015-017>050-041145- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 344 AM CDT Mon Apr 3 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook Through Tonight. There is a threat of severe thunderstorms across the southern half of central Alabama through 1 PM, generally along and south of a line from Geiger, to Centreville, to Lafayette. The threats include damaging straight line winds up to 60 mph and a brief tornado. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is also a threat of severe thunderstorms Wednesday and Wednesday evening. The threats include damaging straight line winds, large hail, and tornadoes. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and Emergency Managers may be needed Today and again on Wednesday.
In the hours before
Special weather statement, Apr 3, 12:41 AM CDT, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1241 AM CDT MON APR 3 2017
ALZ023-034-030615-
Bibb AL-Tuscaloosa AL-
1241 AM CDT MON APR 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TUSCALOOSA AND
CENTRAL BIBB COUNTIES UNTIL 115 AM CDT...
At 1241 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near University Mall to near Low Gap. Movement
was east at 35 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Tuscaloosa, Northport, Holt, Lake View, Brookwood, Coaling, Vance,
Woodstock, West Blocton, Tannehill Ironworks State Park, Abernant,
McFarland Mall, Bryant Denny Stadium, Lake Wildwood, University Mall,
Brierfield Ironworks Park, Deerlick Creek Campgrounds, Low Gap,
Mercedes Benz Of Alabama and Eoline.
LAT...LON 3340 8723 3337 8723 3334 8718 3332 8718
3332 8716 3331 8716 3331 8713 3329 8712
3328 8707 3325 8706 3325 8703 3317 8703
3316 8697 3310 8697 3310 8695 3306 8693
3305 8688 3303 8688 3297 8740 3325 8759
TIME...MOT...LOC 0541Z 251DEG 28KT 3321 8747 3299 8734
87/GRANTHAMSpecial weather statement, Apr 3, 1:21 AM CDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Birmingham AL
121 AM CDT MON APR 3 2017
ALZ024-025-030700-
Jefferson AL-Shelby AL-
121 AM CDT MON APR 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHELBY AND JEFFERSON
COUNTIES UNTIL 200 AM CDT...
At 121 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Concord to 6 miles northwest of Wilton.
Movement was northeast at 45 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Alabaster, Bessemer, Homewood,
Pelham, Mountain Brook, Trussville, Helena, Hueytown, Gardendale,
Irondale, Leeds, Moody, Fairfield, Chelsea, Fultondale,
Pinson-Clay-chalkv and Center Point.
LAT...LON 3377 8665 3376 8654 3374 8654 3372 8653
3366 8653 3362 8655 3356 8655 3355 8648
3350 8648 3350 8638 3346 8638 3313 8697
3316 8698 3317 8702 3325 8703 3325 8707
3328 8707 3328 8709 3343 8718 3384 8676
TIME...MOT...LOC 0621Z 224DEG 40KT 3348 8702 3314 8698
87/GRANTHAMThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 12:41 AM CDT | Special Weather Statement | BMX | Bibb | 34 min |
| Apr 3, 1:21 AM CDT | Special Weather Statement | BMX | Jefferson | 39 min |
| Apr 3, 3:39 AM CDT | Severe Thunderstorm Warning | BMX | Sumter | 51 min |
| Apr 3, 5:09 AM CDT | Special Weather Statement | BMX | Dallas, Perry | 66 min |
| Apr 3, 6:04 AM CDT | Special Weather Statement | BMX | Autauga, Bibb, Chilton, Lowndes | 56 min |
| Apr 3, 6:46 AM CDT | Special Weather Statement | BMX | Autauga, Chilton, Lowndes, Shelby | 29 min |
| Apr 3, 7:58 AM CDT | Special Weather Statement | BMX | Clay, Coosa, Elmore, Montgomery, Talladega, Tallapoosa | 77 min |
| Apr 3, 8:06 AM CDT | River Flood Warning | BMX | Sumter | 53 hr |
| Apr 3, 8:58 AM CDT | Severe Thunderstorm Warning | BMX | Montgomery, Pike | 47 min |
| Apr 3, 9:06 AM CDT | Special Weather Statement | BMX | Chambers, Lee, Macon, Randolph | 54 min |
| Apr 3, 9:07 AM CDT | Special Weather Statement | BMX | Chambers, Randolph | 53 min |
| Apr 3, 9:40 AM CDT | Severe Thunderstorm Warning | BMX | Barbour, Bullock | 80 min |
| Apr 3, 9:58 AM CDT | Special Weather Statement | BMX | Russell | 62 min |
| Apr 3, 3:12 PM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Pickens, Sumter | 50 hr |
| Apr 3, 3:28 PM CDT | River Flood Warning | BMX | Greene, Hale, Marengo | 5 days |
| Apr 3, 3:35 PM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 5 days |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.